Georgia, 2002

Damaging Wind in Georgia, October 21, 2002

October 21, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 21, 1:45 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 21, 1:45 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON OCT 21 2002

CURRENTLY...QUASI-STATIONARY FRONT EXTENDS ACROSS N FL. ISOLD TSTMS
OCCURRING S OF THIS BOUNDARY. ALSO A FEW SHOWERS...AND EVEN A STRONG
TSTM...OVER N COUNTIES ASSOCIATED WITH A SMALL BUT FAIRLY STRONG
SHORTWAVE. FLOW IS NEARLY ZONAL...GENERALLY WSW TO ENE WITH MINOR
DISTURBANCES IN THE FLOW. THESE DISTURBANCES WILL BE THE MAJOR
INFLUENCE IN WHAT POPS WE DO GET THE NEXT 24-36 HRS.

PUBLIC...WILL KEEP MINIMAL POPS FOR N AND EXTREME S ZONES TONIGHT.
DUE TO THE LIGHT WINDS...ABUNDANT LOW-LEVEL MOISTURE...AND PROXIMITY
OF FRONTAL BOUNDARY...WILL KEEP MENTION OF PATCHY DENSE FOG OVER FL
ZONES (AREAS OF FOG ELSEWHERE). SFC FRONT WILL BECOME DIFFUSE...WITH
N-NE FLOW (ALBEIT LIGHT) BRIDGING BOUNDARY BY TUE NIGHT. REGIME WILL
GRADUALLY SHIFT FROM ISOLD SHOWERS TO ISOLD-SCT COASTAL SHOWERS
PROPAGATING INLAND BY AFTN.

EXTENDED...NEXT FRONTAL SYSTEM MOVES INTO THE AREA FRI NIGHT AS FAST
MOVING SYSTEMS CONTINUE TO MOVE ALONG THE GULF COAST. THIS FRONT
AGAIN WILL STALL OVER THE N FL AREA SUN...THEN BE PULLED N AHEAD OF
NEAR STORM SYSTEM WHICH WILL APPROACH THE AREA MON. THE BOTTOM LINE
IS...THIS WEEK WILL BE RATHER UNSETTLED...ALTHO NOT MUCH IN THE WAY
OF ORGANIZED PRECIP AREAS. BEST CHANCES OF PRECIP PASS OVER EXTREME
N ZONES LATE THU INTO FRI.

MARINE...NO HEADLINES. STRONGEST WINDS OCCUR WITH MODERATE NE SURGE
WED.

FIRE WX...NO CONCERNS.

PRELIM...
AMG EB 062/080 059/078 061 31321
SSI EB 063/079 062/076 064 31322
JAX EB 064/081 061/080 064 31222
SGJ BB 066/081 065/079 068 31222
GNV EB 064/082 062/081 063 31121
OCF BB 065/083 063/083 064 31121

.JAX...
.FL...NONE.
.GA...NONE.

CARROLL/CAMP/HESS
Hazardous weather outlook, Oct 21, 11:00 AM EST, 5 hours 20 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT MON OCT 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
A FEW SHOWERS WILL DEVELOP ACROSS NORTHEAST FLORIDA AND SOUTHEAST
ALONG A STATIONARY FRONT. THE SHOWERS SHOULD REMAIN WEAK. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NORTHEAST WINDS OF 15 TO 20 KNOTS AND GUSTY ARE EXPECTED ALONG THE
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COASTS ON WEDNESDAY AS
STRONG HIGH PRESSURE BUILDS OVER THE MID-ATLANTIC REGION. THESE
WINDS WILL LIKELY PRODUCE ROUGH SURF.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Oct 21, 2:05 PM EST, 2 hours 15 minutes before
GAZ132>134-211945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN COFFEE...SOUTHERN
JEFF DAVIS AND BACON COUNTIES THROUGH 345 PM...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF WEST GREEN...OR ABOUT 7
MILES EAST OF BROXTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS AND
ALMA THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 2:44 PM EST, 1 hour 36 minutes before
GAZ132-149-212030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN COFFEE AND
NORTHERN ATKINSON COUNTIES THROUGH 430 PM...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF DOUGLAS...OR ABOUT 8
MILES SOUTH OF AMBROSE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 2:48 PM EST, 1 hour 32 minutes before
GAZ134-135-151-212015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN BACON...SOUTHERN
APPLING AND NORTHERN PIERCE COUNTIES THROUGH 415 PM...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NEW LACY...OR ABOUT
4 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA...NEW LACY AND
BRISTOL THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 3:15 PM EST, 1 hour 5 minutes before
GAZ135-136-151-152-212100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN PIERCE...SOUTHERN
APPLING...SOUTHERN WAYNE AND NORTHERN BRANTLEY COUNTIES THROUGH 5
PM...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRISTOL...OR ABOUT 7 MILES
NORTHWEST OF PATTERSON...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...PATTERSON...
SCREVEN...BROADHURST...RAYBON...HORTENSE...WAYNESVILLE AND ATKINSON
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
October 21, 4:20 PM EST
Where
Brantley County, Nahunta
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.200, -81.983

Large trees blown down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316997.